Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 13, NWS Great Falls, MT

March 15, 20257 counties in Montana

NWS Great Falls, MT issued this high wind warning at Mar 15, 2025, 2:54 AM MDT for 7 counties in Montana. It took effect at Mar 16, 2025, 6:00 AM MDT. It was in force for 18 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 2025, 2:54 AM MDT (08:54 UTC)
In effect from
Mar 16, 2025, 6:00 AM MDT
Expired
Mar 17, 2025, 12:00 AM MDT
In force
18 hr
Issued by
NWS Great Falls, MT

Counties Beaverhead County, MT, Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 163 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 11:00 AM MDTNON-TSTM WND GST 6716 Se Gallatin Gateway, MTMesonet station GNFHY 10.7 W Emigrant (AVALANCHE).
Mar 16, 1:00 PM MDTNON-TSTM WND GST 606 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.
Mar 16, 2:23 PM MDTNON-TSTM WND GST 615 Ene Dillon, MTASOS station KDLN Dillon Airport.
Mar 16, 2:45 PM MDTHIGH SUST WINDS 414 Nne Mcallister, MTSustained wind averaged 41 mph from 145 PM until 245 PM. Mesonet station MTNOR Norris Hill (MT DOT).
Mar 16, 5:00 PM MDTNON-TSTM WND GST 666 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.
Mar 16, 6:02 PM MDTNON-TSTM WND GST 576 Nnw Lakeview, MTMesonet station RRDM8 Red Rock RAWS.
Mar 16, 8:30 PM MDTNON-TSTM WND GST 564 Se Virginia City, MTMesonet station MTM17 BLM - Virginia City.
Mar 16, 9:45 PM MDTNON-TSTM WND GST 604 Se Virginia City, MTMesonet station MTM17 BLM - Virginia City.
Mar 16, 10:11 PM MDTNON-TSTM WND GST 5315 Ene Belgrade, MTMesonet station TT838 Battle Ridge.
Mar 16, 11:50 PM MDTNON-TSTM WND GST 6821 Sw Lima, MTMesonet station HRKM8 Harkness RAWS. Time estimated by nearby observations.
Mar 17, 12:00 AM MDTNON-TSTM WND GST 696 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS75 KTFX 150854
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
254 AM MDT Sat Mar 15 2025

MTZ325-328>330-152300-
/O.UPG.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/
/O.NEW.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-
Including the following locations: Cameron, Norris, Jeffers,
McAllister, West Yellowstone, Big Sky, Dillon, Waterloo, Glen,
Bannack, Ennis, Raynolds Pass, Targhee Pass, and Monida Pass
254 AM MDT Sat Mar 15 2025

...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT MDT 
SUNDAY NIGHT...

* WHAT...South to southwesterly winds 30 to 40 mph with gusts up to 
  70 mph expected.

* WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains 
  and Southern Beaverhead Mountains, and Gallatin and Madison County 
  Mountains and Centennial Mountains.

* WHEN...From 6 AM Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected Sunday 
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Plan for difficult travel, especially if operating a high profile 
vehicle or towing a light weight trailer.

&&

$$

MTZ320-322>324-326-327-152300-
/O.CON.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/
Big Belt, Bridger and Castle Mountains-Elkhorn and Boulder
Mountains-Canyon Ferry Area-Missouri Headwaters-Gallatin Valley-
Northwest Beaverhead County-
Including the following locations: Pony, Wickes, Clancy, Montana
City, Whitehall, Harrison, Bozeman, Chief Joseph Pass, Townsend,
Toston, Wise River, Wisdom, Big Hole Pass, Battle Ridge Pass,
Bozeman Pass, Trident, Gallatin Gateway, Corbin, Winston, Deep
Creek Pass, Willow Creek, Dewey, Elk Park Pass, Three Forks,
Maudlow, Boulder, and Homestake Pass
254 AM MDT Sat Mar 15 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH 
SUNDAY EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  Big Belt, Bridger and Castle Mountains, Elkhorn and Boulder 
  Mountains, Canyon Ferry Area, and Northwest Beaverhead County.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected Sunday 
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Plan for potentially difficult travel, especially if operating a 
high profile vehicle or towing a light weight trailer.

&&

$$

RG
6 follow-up statements
070 
WWUS75 KTFX 151931
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
131 PM MDT Sat Mar 15 2025

MTZ327-152045-
/O.CAN.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/
Northwest Beaverhead County-
Including the following locations: Dewey, Big Hole Pass, Wise
River, Wisdom, and Chief Joseph Pass
131 PM MDT Sat Mar 15 2025

...HIGH WIND WATCH IS CANCELLED...

$$

MTZ320-161045-
/O.UPG.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/
/O.EXA.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/
Big Belt, Bridger and Castle Mountains-
Including the following locations: Maudlow, Trident, Deep Creek
Pass, Battle Ridge Pass, and Bozeman Pass
131 PM MDT Sat Mar 15 2025

...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT MDT 
SUNDAY NIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Big Belt, Bridger and Castle Mountains.

* WHEN...From 6 AM Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected Sunday 
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ325-328>330-161045-
/O.CON.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-
Including the following locations: Monida Pass, Dillon,
McAllister, West Yellowstone, Norris, Jeffers, Ennis, Raynolds
Pass, Targhee Pass, Glen, Waterloo, Cameron, Bannack, and Big Sky
131 PM MDT Sat Mar 15 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT 
MDT SUNDAY NIGHT...

* WHAT...South to southwesterly winds 30 to 40 mph with gusts up to 
  70 mph expected.

* WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains 
  and Southern Beaverhead Mountains, and Gallatin and Madison County 
  Mountains and Centennial Mountains.

* WHEN...From 6 AM Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected Sunday 
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Plan for difficult travel, especially if operating a high profile 
vehicle or towing a light weight trailer.

&&

$$

MTZ322>324-326-161045-
/O.CON.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/
Elkhorn and Boulder Mountains-Canyon Ferry Area-Missouri
Headwaters-Gallatin Valley-
Including the following locations: Harrison, Montana City, Elk
Park Pass, Willow Creek, Pony, Three Forks, Bozeman, Wickes,
Corbin, Boulder, Clancy, Homestake Pass, Toston, Gallatin
Gateway, Townsend, Whitehall, and Winston
131 PM MDT Sat Mar 15 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH 
SUNDAY EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  Elkhorn and Boulder Mountains, and Canyon Ferry Area.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected Sunday 
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Remember, a High Wind Watch means that there is at least a 50% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the watch period.

&&

$$

Ludwig
414 
WWUS75 KTFX 160146
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
746 PM MDT Sat Mar 15 2025

MTZ323-160300-
/O.CAN.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/
Canyon Ferry Area-
Including the following locations: Winston, Toston, and Townsend
746 PM MDT Sat Mar 15 2025

...HIGH WIND WATCH IS CANCELLED...

The threat for impactful wind gusts has decreased. Thus, the high 
wind watch has been cancelled.

$$

MTZ322-324-326-161215-
/O.UPG.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/
/O.EXB.KTFX.HW.W.0013.250316T1800Z-250317T0600Z/
Elkhorn and Boulder Mountains-Missouri Headwaters-Gallatin Valley-
Including the following locations: Three Forks, Elk Park Pass,
Homestake Pass, Gallatin Gateway, Boulder, Wickes, Whitehall,
Montana City, Bozeman, Pony, Corbin, Harrison, Willow Creek, and
Clancy
746 PM MDT Sat Mar 15 2025

...HIGH WIND WARNING IN EFFECT FROM
NOON SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT...

* WHAT...Southwest winds 35 to 45 mph, with gusts around 65 mph 
  expected.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  and Elkhorn and Boulder Mountains.

* WHEN...From noon Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ320-325-328>330-161215-
/O.CON.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/
Big Belt, Bridger and Castle Mountains-Madison River Valley-
Beaverhead and Western Madison below 6000ft-Ruby Mountains and
Southern Beaverhead Mountains-Gallatin and Madison County
Mountains and Centennial Mountains-
Including the following locations: Jeffers, Bannack, Trident, Big
Sky, Norris, McAllister, Waterloo, Bozeman Pass, Maudlow,
Raynolds Pass, Targhee Pass, Deep Creek Pass, Monida Pass,
Dillon, Ennis, Battle Ridge Pass, Glen, Cameron, and West
Yellowstone
746 PM MDT Sat Mar 15 2025

...HIGH WIND WARNING REMAINS IN EFFECT
FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 70 mph 
  expected.

* WHERE...The Madison and Beaverhead River Valleys, Big Belt, 
  Bridger and Castle Mountains, Ruby Mountains and Southern 
  Beaverhead Mountains, and Gallatin and Madison County Mountains 
  and Centennial Mountains.

* WHEN...From 6 AM Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Brusda
902 
WWUS75 KTFX 160911
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
311 AM MDT Sun Mar 16 2025

MTZ320-325-328>330-170015-
/O.CON.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/
Big Belt, Bridger and Castle Mountains-Madison River Valley-
Beaverhead and Western Madison below 6000ft-Ruby Mountains and
Southern Beaverhead Mountains-Gallatin and Madison County
Mountains and Centennial Mountains-
Including the following locations: Deep Creek Pass, Bozeman Pass,
Battle Ridge Pass, Cameron, Big Sky, Waterloo, West Yellowstone,
Glen, Dillon, Ennis, Trident, Norris, Targhee Pass, Raynolds
Pass, Bannack, Maudlow, Monida Pass, Jeffers, and McAllister
311 AM MDT Sun Mar 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 70 mph 
  expected.

* WHERE...The Madison and Beaverhead River Valleys, Big Belt, 
  Bridger and Castle Mountains, Ruby Mountains and Southern 
  Beaverhead Mountains, and Gallatin and Madison County Mountains 
  and Centennial Mountains.

* WHEN...Until midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ322-324-326-170015-
/O.CON.KTFX.HW.W.0013.250316T1800Z-250317T0600Z/
Elkhorn and Boulder Mountains-Missouri Headwaters-Gallatin Valley-
Including the following locations: Wickes, Pony, Montana City,
Bozeman, Whitehall, Boulder, Willow Creek, Harrison, Three Forks,
Gallatin Gateway, Corbin, Clancy, Elk Park Pass, and Homestake
Pass
311 AM MDT Sun Mar 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT 
MDT TONIGHT...

* WHAT...Southwest winds 35 to 45 mph, with gusts around 65 mph 
  expected.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  and Elkhorn and Boulder Mountains.

* WHEN...From noon today to midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Glinskas
398 
WWUS75 KTFX 161952
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
152 PM MDT Sun Mar 16 2025

MTZ320-325-328>330-170600-
/O.CON.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/
Big Belt, Bridger and Castle Mountains-Madison River Valley-
Beaverhead and Western Madison below 6000ft-Ruby Mountains and
Southern Beaverhead Mountains-Gallatin and Madison County
Mountains and Centennial Mountains-
Including the following locations: Jeffers, Trident, Norris,
Bozeman Pass, Targhee Pass, Monida Pass, Glen, Big Sky, Cameron,
Ennis, Battle Ridge Pass, Maudlow, Deep Creek Pass, Dillon,
Waterloo, Bannack, McAllister, Raynolds Pass, and West
Yellowstone
152 PM MDT Sun Mar 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 70 mph 
  expected.

* WHERE...The Madison and Beaverhead River Valleys, Big Belt, 
  Bridger and Castle Mountains, Ruby Mountains and Southern 
  Beaverhead Mountains, and Gallatin and Madison County Mountains 
  and Centennial Mountains.

* WHEN...Until midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ322-324-326-170600-
/O.CON.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/
Elkhorn and Boulder Mountains-Missouri Headwaters-Gallatin Valley-
Including the following locations: Willow Creek, Pony, Bozeman,
Elk Park Pass, Wickes, Whitehall, Corbin, Clancy, Gallatin
Gateway, Boulder, Three Forks, Homestake Pass, Montana City, and
Harrison
152 PM MDT Sun Mar 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 35 to 45 mph, with gusts around 65 mph 
  expected.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  and Elkhorn and Boulder Mountains.

* WHEN...Until midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Ludwig
429 
WWUS75 KTFX 170113
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
713 PM MDT Sun Mar 16 2025

MTZ320-322-324-326-328-170215-
/O.CAN.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/
Big Belt, Bridger and Castle Mountains-Elkhorn and Boulder
Mountains-Missouri Headwaters-Gallatin Valley-Beaverhead and
Western Madison below 6000ft-
Including the following locations: Wickes, Dillon, Elk Park Pass,
Harrison, Three Forks, Willow Creek, Trident, Clancy, Waterloo,
Deep Creek Pass, Bannack, Battle Ridge Pass, Montana City,
Maudlow, Gallatin Gateway, Homestake Pass, Bozeman Pass, Boulder,
Pony, Bozeman, Whitehall, Corbin, and Glen
713 PM MDT Sun Mar 16 2025

...HIGH WIND WARNING IS CANCELLED...

Winds across much of Southwest Montana have decreased to below High 
Wind Warning criteria as of early this evening. Therefore, the High 
Wind Warning for these areas has been cancelled.

$$

MTZ325-329-330-170600-
/O.CON.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/
Madison River Valley-Ruby Mountains and Southern Beaverhead
Mountains-Gallatin and Madison County Mountains and Centennial
Mountains-
Including the following locations: Ennis, Cameron, Raynolds Pass,
Norris, Jeffers, Monida Pass, Big Sky, Targhee Pass, McAllister,
and West Yellowstone
713 PM MDT Sun Mar 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Gallatin and Madison County Mountains and Centennial 
  Mountains, Madison River Valley, and Ruby Mountains and Southern 
  Beaverhead Mountains.

* WHEN...Until midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property, and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
067 
WWUS75 KTFX 170539
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1139 PM MDT Sun Mar 16 2025

MTZ325-329-330-170645-
/O.EXP.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/
Madison River Valley-Ruby Mountains and Southern Beaverhead
Mountains-Gallatin and Madison County Mountains and Centennial
Mountains-
Including the following locations: Big Sky, McAllister, Targhee
Pass, Cameron, West Yellowstone, Ennis, Jeffers, Raynolds Pass,
Monida Pass, and Norris
1139 PM MDT Sun Mar 16 2025

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Widespread strong winds are no longer expected; however, continue to 
use caution if traveling or outdoors, especially near Raynold's 
Pass, the Virginia City area, and over the higher mountain peaks. 
These areas may see a few wind gusts over 50 mph for the next hour 
or so.

$$

RG

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 14, 11:37 PM MDT, 3 hours 17 minutes earlier. Its key messages:

  • Gusty winds expected across Montana on Sunday, particularly across the Southwest where gusts to 60 mph are possible.
  • Expect multiple chances for snowfall over the weekend and early next week, especially along the Continental Divide and across Southwestern Montana.
  • Upper level ridging builds in around mid week, bringing a period of quieter weather for the middle of next week.
Area forecast discussion, Mar 14, 11:37 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1137 PM MDT Fri Mar 14 2025

Aviation Section Updated.

.KEY MESSAGES...

 - Gusty winds expected across Montana on Sunday, particularly
   across the Southwest where gusts to 60 mph are possible.

 - Expect multiple chances for snowfall over the weekend and
   early next week, especially along the Continental Divide and
   across Southwestern Montana.

 - Upper level ridging builds in around mid week, bringing a
   period of quieter weather for the middle of next week.

&&

.UPDATE...
/Issued 914 PM MDT Fri Mar 14 2025/

Made two minor adjustments to the forecast for the overnight into
Saturday morning period.

Have increased the chance for snow across Southwest Montana
southeast of a Dillon to Bozeman line. Web camera images indicate
that light snow continues to fall over the Gallatin Mountains
(including Big Sky) and into the West Yellowstone area. Am not
expecting significant additional accumulation, but wanted to
increase the coverage wording through the night.

Other adjustment was to increase overnight relative humidity over
the plains to better reflect the increased moisture in the airmass
behind the shift to more easterly winds there. As a result, this
brought in at least a chance of some patchy fog, but it will
likely not be as dense as the areas of fog this morning around the
Cut Bank area. -Coulston

&&

.DISCUSSION...
/Issued 914 PM MDT Fri Mar 14 2025/

 - Meteorological Overview:

An active pattern is expected to continue through the weekend
into early next week bringing multiple rounds of precipitation
across much of Montana. Strong southwesterly flow will bring
breezy conditions, particularly across portions of southwest
Montana. Beyond that, there is the potential for some weak
ridging developing by the end of next week.

 - Forecast Confidence & Scenarios:

Snow Saturday through Tuesday... Multiple rounds of precipitation
will impact central and southwest Montana through the weekend
into early next week. Along the Northern Rockies, the heaviest
snow is expected Saturday through Sunday with a 70 to 90%
probability of 6 inches or more over 48 hours and a 40 to 60%
probability of 9 inches or more. When looking to the potential
for winter weather headlines, the main uncertainty is whether the
higher, impactful amounts will reach down to pass level. Should
the higher amounts reach pass level then headlines may be needed.

Strong Winds Sunday... Southwesterly winds start to pick up by
mid-morning on Sunday across southwest Montana and along the
Continental Divide. As it stands, there is good upper-level
support for strong winds across much of southwestern Montana. At
this point, uncertainty has decreased enough to warrant a High
Wind Watch. This is because it looks like we should have enough
thermal mixing to facilitate the transfer of these winds to the
surface, and a few rain and snow showers may also help facilitate
these gusts to the surface.

Snow Monday/Tuesday... Across southwestern Montana, the heaviest
snow is expected Monday into early Tuesday. Across the mountains
of southwest Montana, there is currently a 50 to 70% probability
of 6 inches or more and a 30 to 50% probability of 9 inches or
more. There is still a bit of uncertainty on the finer details
but the probability of at least minor impacts remains fairly
high. Some models continue to bring snowfall to the plains, but
there remains much uncertainty as to how much, if any, will be
able to reach that far north.

Wednesday and Beyond... There is good agreement among the
ensemble clusters for the upper level trough to move out of the
area Wednesday into Thursday allowing temperatures to moderate
back towards the warmer side. Behind this trough, there is a
general a consensus that some ridging will try to set up across
the western CONUS towards the end of the work week. The
uncertainty remains in the fate of the ridge. There is lingering
disagreement in how strong the ridge becomes and whether the
ridge gets flatten out into more zonal flow over Montana. The
general consensus from CPC in the Day 6 to 10 outlook is a range
of above normal temperatures favored along the hi-line to below
normal temperatures favored in far southwestern Montana with
above normal precipitation favored across the region through this
period. But the finer details remain to be seen. -thor/Ludwig

&&

.AVIATION...
15/06Z TAF Period

Generally VFR conditions are expected through the TAF period
except under snow showers starting Saturday afternoon. Winds will
gradually become more southwesterly and start picking up by
15/18Z. By Saturday afternoon, a band of snow showers is expected
to develop over southwest Montana and gradually move to the
northeast. Mountain obscuration will remain a concern through much
of the period as low-level clouds persist behind the bands of
snow. -thor

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  23  48  31  52 /  10  30  10  30
CTB  18  41  25  47 /  10  20  10  30
HLN  26  45  29  51 /  10  40  20  50
BZN  20  40  23  47 /  20  50  30  40
WYS  10  33  17  38 /  60  70  70  90
DLN  24  41  25  48 /  20  40  10  50
HVR  17  43  25  51 /  10  20  30  30
LWT  23  41  27  47 /  20  40  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday evening for
Beaverhead and Western Madison below 6000ft-Big Belt, Bridger
and Castle Mountains-Canyon Ferry Area-Elkhorn and Boulder
Mountains-Gallatin Valley-Gallatin and Madison County Mountains
and Centennial Mountains-Madison River Valley-Missouri
Headwaters-Northwest Beaverhead County-Ruby Mountains and
Southern Beaverhead Mountains.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:02 AM MDTWinter Weather AdvisoryTFXBroadwater, Gallatin, Glacier, Jefferson, Lewis and Clark, Meagher and 1 more3 days

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.